PROMOTING ACCESS TO AFRICAN RESEARCH

Southern African Journal of HIV Medicine

Log in or Register to get access to full text downloads.

Remember me or Register



Lipodystrophy syndrome in HIV-infected children on HAART

S Innes, L Levin, M Cotton

Abstract


Lipodystrophy syndrome (LD) is common in HIV-infected children, particularly those taking didanosine, stavudine or zidovudine. Lipo-atrophy in particular causes major stigmatisation and interferes with adherence. In addition, LD may have significant long-term health consequences, particularly  cardiovascular. Since the stigmatising fat distribution changes of LD are largely permanent, the focus of management remains on early detection and arresting progression. Practical guidelines for surveillance and avoidance of LD in routine clinical practice are presented. The diagnosis of LD is described and therapeutic options are reviewed. The most important therapeutic intervention is to switch the most likely offending antiretroviral to a non-LD-inducing agent as soon as LD is recognised. Typically, when lipo-atrophy or lipohypertrophy is diagnosed the thymidine nucleoside reverse transcriptase inhibitor (NRTI) is switched to a non-thymidine agent such as abacavir (or tenofovir in adults).
Where dyslipidaemia is predominant, a dietician review is helpful, and the clinician may consider switching to a protease inhibitor-sparing regimen or to atazanavir.



http://dx.doi.org/10.4102/sajhivmed.v10i4.264
AJOL African Journals Online